Iowa, 2013

Tornado and Hail in Iowa, October 4, 2013

October 4, 2013 · NWS OAX · 4 events in 4 counties and zones

The same powerful storm system that produced severe weather across eastern Nebraska on October 3rd remain in the area on the 4th. A strong area of low pressure moved from eastern Colorado into southern South Dakota during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The same powerful storm system that produced severe weather across eastern Nebraska on October 3rd remain in the area on the 4th. A strong area of low pressure moved from eastern Colorado into southern South Dakota during the day. As this occurred, a dry line was sweeping across central and into eastern Nebraska. A warm front continued to lift north into northeast Nebraska and western Iowa by late afternoon. With unseasonably warm and moist air in the region the atmosphere became strongly unstable. This instability coupled with a strong wind field associated with the powerful storm system and created and environment favorable for significant severe weather. Supercells developed near the intersection of the dry line and warm front over northeast Nebraska during the afternoon and tracked northeast. The supercells were responsible for large hail, damaging winds, and significant tornadoes. Other isolated thunderstorms developed south along the dry line into western Iowa producing very large hail and damaging winds during the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 4, 2:09 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 4, 2:09 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
309 PM CDT FRI OCT 4 2013

.SHORT TERM...TONIGHT THROUGH MONDAY.

INGREDIENTS NECESSARY FOR A SIGNIFICANT SVR WX OUTBREAK COMING
TOGETHER LATE THIS AFTN AND EVENING. CURRENT VW IMAGERY WAS SHOWING
AN INTENSE UPPER LEVEL SYSTEM APPROACHING THE CNTRL PLAINS WITH
PROFILE NETWORK DEPICTING THE CENTER OF CIRCULATION OVER THE NEB
PANHANDLE SLOWLY MOVING EAST. STOUT DPVA IN THE MEANTIME HAS INDUCED
A DEEP SFC LOW CENTERED IN S-CNTRL NEB WITH A STRONG BAROCLINIC ZONE
EXTENDING FROM THE ERN DAKOTAS...DOWN THRU CNTRL NEB...AND INTO WRN
KS.

AMPLE GULF MOISTURE HAS ADVECTED INTO THE REGION DEPICTED BY
MORNING PRECIP WATER VALUES ANYWHERE FROM 200-225% OF NORM INVOF
LLVL MOISTURE AXIS EXTENDING INTO THE CWA. ALSO NOTED FROM SFC OBS
IS DISTINCT DRY-LINE PUSHING INTO CNTRL KS ASSOCIATED WITH ADVANCING
DRY SLOT. DAY TIME HEATING WITHIN AREA OF CLEARING IS ALREADY
PUSHING MUCAPES TO AROUND 3000 J/K IN ERN KS...WITH RAP13 MUCAPES
PEAKING AROUND 5000 J/KG AND SHIFTING INTO THE CWA LATER THIS AFTN.
ALL THIS HAS CULMINATED IN A MODERATE RISK TO BE ISSUED OVER EXTREME
ERN NEB/WRN IA.

THIS AFTN/EVENING...HRRR GUIDANCE LIFTS THE SFC LOW FROM CNTRL NEB
INTO ERN SD LATER THIS EVENING. ATTENDANT WARM FRONT IS PROGGED TO
PUSH INTO THE CWA WITH CONVECTION ERUPTING ALONG THE BNDRY WHEN
SUFFICIENT HEATING EVENTUALLY ERODES ANY CAPPING. COMBINATION OF
SYSTEM DYNAMICS/FRONTAL BNDRY WILL CREATE A VERY FAVORABLE
ENVIRONMENT FOR SIGNIFICANT WIND SHEAR...QUITE ADEQUATE FOR TORNADIC
SUPERCELL DEVELOPMENT. THIS PROBABLY BEST REVEALED BY RAP13
EFFECTIVE STORM RELATIVE HELICITY PROGS IN THE NEIGHBORHOOD OF 420
J/KG PHASING WITH BEST CAPE/MINIMUM CINH/ML LCL AND ML LFC. AT THIS
POINT ANTICIPATE THUNDERSTORMS WILL BE WELL UNDERWAY TOWARD OR JUST
AFTER 4PM JUST WEST OF THE MO RIVER...WITH QUICK INTENSIFICATION AS
THE ACTIVITY SHIFTS INTO WRN IA SOMETIME AROUND 6PM.

SAT/SUN MORNING...PRETTY GOOD MODELS AGREEMENT SLOW MOVING UPPER LOW
WILL ALLOW FOR POSSIBLE PCPN MAINLY OVER THE NRN CWA IN RESPONSE TO
WRAP AROUND MOIST/WAA. THUS WILL MAINTAIN SMALL POPS. SUN
NIGHT/MON DRY WITH LOW AMPLITUDE SHORTWAVE RIDGE PASSING THRU.

DEE

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

ALTHOUGH MODELS ARE HANDLING THE CLOSED LOW TO OUR EAST DIFFERENTLY
IT SHOULD STILL BE RELATIVELY QUIET FOR OUR AREA. SOUTHERLY FLOW
EVENTUALLY RETURNS TO THE REGION...IT'S JUST FIGURING OUT IF ITS A
LITTLE QUICKER LIKE THE ECMWF...OR A LITTLE SLOWER LIKE THE GFS.
EITHER WAY IT SHOULD BE MILD AND NORMAL THROUGH THE PERIOD. MODELS
ALSO DIFFER ON THE TIMING OF THE NEXT SYSTEM THAT APPROACH THE
AREA...WITH THE GFS QUICKER AND THE ECMWF A LITTLE SLOWER. AS A
COMPROMISE...WILL REINTRODUCE SMALL CHANCE OF STORMS LATE THURSDAY
NIGHT AND FRIDAY WITHIN THE WARM AIR ADVECTION ZONE AHEAD OF A COLD
FRONT...BUT IT COULD EASILY HOLD OFF UNTIL FRIDAY NIGHT OR SATURDAY
AS WELL.

DEWALD

&&

AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.

MAIN CONCERN WILL BE CONVECTIVE CHANCES AT ALL TAF SITES AS A WARM
FRONT LIFTS THROUGH THE REGION. TIMING OF 20-23Z AT KOFK/KLNK AND 22-
01Z AT KOMA. GENERALLY VFR CONDITIONS AT ALL TAF SITES...WITH
TEMPORARY MVFR CEILINGS IF THUNDERSTORMS DEVELOP. THERE WILL ALSO BE
A WIND DIRECTION CHANGE...FROM SOUTHEAST AT 13 TO 22 KNOTS...
EVENTUALLY BECOMING WEST SOUTHWEST.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, Oct 4, 3:29 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT FRI OCT 4 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
429 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

TORNADIC THUNDERSTORM DEVELOPMENT IS POSSIBLE THE REST OF THIS
AFTERNOON OVER EASTERN NEBRASKA...THEN WESTERN IOWA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS WILL BE THREAT AS WELL. ALL THIS IN
PART TO A STRONG UPPER LEVEL STORM SYSTEM ALONG WITH ASSOCIATED
SURFACE BOUNDARIES. WITH STOUT INSTABILITY AND WIND SHEAR IN
PLACE...STORMS WILL LIKELY TURN SEVERE SHORTLY AFTER DEVELOPING.

THE STORMS ARE EXPECTED TO BE FAST MOVING AND PUSH EAST OF THE
OUTLOOK AREA BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EARLY EVENING OVER EASTERN NEBRASKA...THEN EARLY EVENING IN
SOUTHWESTERN IOWA.

In the hours before

Local storm report, Oct 4, 3:48 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TORNADO          2 SW STANTON            41.93N 97.25W
10/04/2013                   STANTON            NE   TRAINED SPOTTER

            BRIEF TOUCHDOWN OF ROPE TORNADO.

&&

RCHERMOK
Local storm report, Oct 4, 4:20 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          6 S WAYNE               42.15N 97.02W
10/04/2013                   WAYNE              NE   STORM CHASER

            REPORT OF A LARGE MULTI-VORTEX TORNADO.

&&

CZAPOTOCNY
Local storm report, Oct 4, 4:36 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TORNADO          2 N CREIGHTON           42.49N 97.91W
10/04/2013                   KNOX               NE   LAW ENFORCEMENT

            TORNADO ON THE GROUND HEADING NORTH.

&&

RCHERMOK
Special weather statement, Oct 4, 4:37 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
537 PM CDT FRI OCT 4 2013

NEZ068-090-091-042300-
JOHNSON NE-OTOE NE-NEMAHA NE-
537 PM CDT FRI OCT 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON...OTOE AND
NORTHWESTERN NEMAHA COUNTIES UNTIL 600 PM CDT...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COOK...OR 36 MILES NORTHEAST OF BEATRICE...
MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COOK...TALMAGE...DUNBAR...OTOE AND LORTON VILLAGE.

 A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY AFTERNOON
FOR CENTRAL NEBRASKA.

LAT...LON 4040 9606 4046 9625 4075 9611 4066 9581
TIME...MOT...LOC 2234Z 209DEG 50KT 4049 9611

DEWALD
Local storm report, Oct 4, 4:39 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          2 SW WAYNE              42.22N 97.04W
10/04/2013                   WAYNE              NE   NWS EMPLOYEE

            FARMHOUSE DESTROYED....COWS LOOSE RUNNING ALONG THE
            HWY...VEHICLE FLIPPED UPSIDE DOWN. NO REPORT YET IF
            ANYONE WAS HOME.

&&

DEE
Local storm report, Oct 4, 4:53 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
553 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          5 N LYONS               42.01N 96.47W
10/04/2013                   BURT               NE   TRAINED SPOTTER

            BRIEF TOUCHDOWN

&&

MILLER

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Monona

When
October 4, 5:02 PM CST to 5:14 PM CST
Where
Monona County, 2.4 mi SW of Albaton to 2.56 mi NNE of Albaton
Rating
EF2
Path length
4.89 mi
Path width
250 yd
Continued into
Woodbury, Ia (FSD)
Reported by
NWS Storm Survey
Coordinates
42.154, -96.331

This tornado continued from Thurston County in northeast Nebraska and into Monona County. The damage in Monona County was generally confined to soft wood trees, but one farmstead did receive minor out building damage. The EF2 damage occurred as the tornado crossed 100th street were several power poles were snapped off at the base. The tornado then exited Monona County into Woodbury County.

Hail, Mills

When
October 4, 5:21 PM CST to 5:28 PM CST
Where
Mills County, 2.94 mi SW of Pacific City to Pacific City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.020, -95.860

Spotters and storm chasers reported hail ranging from nickel size to baseball size associated with a left-moving supercell tracking north northeast. The hail reportedly broke the vehicle windshield of the spotter northwest of Glenwood.

Hail, Pottawattamie

When
October 4, 5:40 PM CST
Where
Pottawattamie County, 1.56 mi E of Lake Manawa
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.220, -95.820

Media reported hail up to golf ball size just southeast of Council Bluffs, while ham radio operators reported hail around quarter size.

Thunderstorm Wind, Montgomery

When
October 4, 7:00 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -95.220

Reports from Red Oak of a couple of trees and branches down due to the strong winds. The Red Oak AWOS, located near 1 mile west of town recorded a wind gusts to 55 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyThe tornado archive for Iowa, 2013Warnings in Iowa, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472996, 473037, 473038, 473039.